Tennessee, 2009

Damaging Winds in Tennessee, July 12, 2009

July 12, 2009 · NWS MRX · 2 events in 2 counties and zones

Isolated pulse convection developed ahead of a frontal boundary which was moving slowly south across the Kentucky border into Northeast Tennessee.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Isolated pulse convection developed ahead of a frontal boundary which was moving slowly south across the Kentucky border into Northeast Tennessee.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 12, 2:35 PM EST, 2 hours 15 minutes earlier.

Area forecast discussion, Jul 12, 2:35 PM EST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
335 PM EDT SUN JUL 12 2009

.SHORT TERM (TONIGHT THROUGH TUESDAY)...FRONTAL BOUNDARY REMAINS
NEAR THE KY BORDER. UPPER TROF SLOWLY SAGGING INTO THE AREA FROM THE
N. SCATTERED CONVECTION REMAINS POSSIBLE ACROSS THE AREA THIS
EVENING OVER MOST AREAS UNTIL LOSS OF HEATING. CONVECTIVE COMPLEXES
WILL CONTINUE TO DEVELOP WEST OF THE AREA INTO MONDAY. NW STEERING
FLOW FAVORS A TRACK A BIT MORE SW THAN PREVIOUS MODEL RUNS. MODEL
QPF REMAINS IN BUCKSHOT MODE. POP AND QPF GRIDS CLOSE TO HPC/ECMWF
SOLUTIONS WHICH DEPICTS BEST CHANCE AND HEAVIEST RAINFALL ACROSS SW
PORTIONS OF MRX CWA UNTIL MID DAY MONDAY. SURFACE FRONT WILL LIKELY
WORK S TO S EDGE OF MRX CWA BY MONDAY EVENING AND CONDITIONS WILL
BECOME SOMEWHAT DRIER. MODEL DEPICTED TEMP RECOVERY LOOKS OVERDONE
FOR TUESDAY SO WENT A FEW DEGREES LOWER.

.LONG TERM (TUESDAY NIGHT THROUGH SUNDAY)...HIGH PRESSURE ACROSS THE
AREA BRINGING DRY WEATHER FOR TUESDAY NIGHT. A WARM FRONT PUSHES
INTO THE AREA ON WEDNESDAY...BUT MOISTURE IS LIMITED SO KEPT ONLY A
LOW CHANCE POPS GOING FOR WEDNESDAY WITH BEST CHANCES IN THE NORTH.
A COLD FRONT FOLLOWS ON THURSDAY AND LINGERS FRIDAY...WILL KEEP
CHANCE POPS FOR GOING FOR THURSDAY AND FRIDAY.  THE FRONT SHIFTS
EAST OF THE CWA ON SATURDAY...WILL KEEP ONLY SLIGHT CHANCE POPS FOR
THE MOUNTAINS.  HIGH PRESSURE RETURNS BRINGING DRY WEATHER FOR
SUNDAY.  STAYED NEAR MEX/HPC GUIDANCE FOR TEMPERATURES.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             72  86  70  93  71 /  70  60  20  10  10
KNOXVILLE MCGHEE TYSON AIRPORT, TN  70  84  65  91  69 /  50  50  20  10  10
OAK RIDGE, TN                       71  83  65  92  70 /  50  50  10  10  10
TRI CITIES AIRPORT, TN              66  83  61  88  63 /  30  20  10  10  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

SON/GH
Hazardous weather outlook, Jul 12, 3:23 AM EST, 13 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
423 AM EDT SUN JUL 12 2009

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-130830-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
423 AM EDT SUN JUL 12 2009 /323 AM CDT SUN JUL 12 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

A FEW STRONG THUNDERSTORMS COULD DEVELOP THIS AFTERNOON OR EVENING
...AND POSSIBLY PRODUCE WINDS GUSTS UP TO 40 MPH AND SMALL HAIL.
LOCALLY HEAVY RAINS MAY ALSO OCCUR WITH THE STRONGEST STORMS. THE
BEST CHANCES FOR THIS TO OCCUR WILL BE ACROSS THE CUMBERLAND
PLATEAU. ANY SHOWERS OR STORMS THAT DO DEVELOP...SHOULD BE MOVING
SOUTHEAST AT 15 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME

HOWEVER...ISOLATED TO SCATTERED STORMS WILL BE POSSIBLE JUST ABOUT
EACH DAY...AND PRODUCE SOME CLOUD-TO-GROUND LIGHTNING STRIKES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS UNLIKELY AT THIS TIME.

TG

In the hours before

Special weather statement, Jul 12, 4:13 PM EST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
513 PM EDT SUN JUL 12 2009

TNZ017-044-046-122215-
NORTHWEST CARTER-SULLIVAN-WASHINGTON-
513 PM EDT SUN JUL 12 2009

...A STRONG THUNDERSTORM WAS AFFECTING CARTER...SULLIVAN AND
WASHINGTON COUNTIES...

AT 513 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GRAY...MOVING SOUTHEAST AT 10 MPH.

  JONESBOROUGH...       AVONDALE...           JOHNSON CITY...
  WATAUGA...            HUNTER...             ELIZABETHTON...

SMALL HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

DGS
Special weather statement, Jul 12, 4:17 PM EST, 33 minutes before
SPECIAL WEATHER STATEMENT...CORRECTION
NATIONAL WEATHER SERVICE MORRISTOWN TN
517 PM EDT SUN JUL 12 2009

TNZ017-044-046-122215-
NORTHWEST CARTER-SULLIVAN-WASHINGTON-
517 PM EDT SUN JUL 12 2009

...A STRONG THUNDERSTORM WILL AFFECT CARTER...SULLIVAN AND
WASHINGTON COUNTIES...

AT 513 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GRAY...MOVING SOUTHEAST AT 10 MPH.

LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE

  JONESBOROUGH...       AVONDALE...           JOHNSON CITY...
  WATAUGA...            HUNTER...             ELIZABETHTON...

SMALL HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

DGS

The radar

The Knoxville radar (KMRX), 91 km away, was scanning. The volume nearest the first event began at 21:50 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Washington

When
July 12, 4:50 PM EST
Where
Washington County, Crouch Xrd
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.370, -82.420

A few trees were reported down.

Thunderstorm Wind, Campbell

When
July 12, 8:40 PM EST
Where
Campbell County, 0.69 mi N of Morley
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.560, -84.050

A few trees were reported down along Highway 25 W two miles north northwest of White Oak.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2009Every state in 2009This day in weather historyWarnings in Tennessee, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 181071, 181072.